Identification and characterization of cefazolin-induced liver injury

for the Drug-Induced Liver Injury Network (DILIN) Study Investigators

Research output: Contribution to journalArticle

17 Scopus citations

Abstract

Background & Aims: Cephalosporin antibiotics are popular because they have a broad spectrum of activity and are generally well tolerated; however, cephalosporin-induced liver injury is considered rare. We describe a new syndrome associated with a single intravenous dose of cefazolin and the clinical features of cephalosporin-induced liver injury. Methods: The Drug-Induced Liver Injury (DILI) Network collected detailed clinical data on 1212 patients with DILI between 2004 and 2012. We analyzed data from 41 patients in whom cephalosporins were implicated as primary agents of liver disease; 33 formally were adjudicated as having cephalosporin-induced DILI. Results: Nineteen patients developed clinically apparent DILI after a single intravenous dose of cefazolin. All patients developed self-limited liver injury 3 to 23 days after receiving cefazolin during surgery-often during a minor outpatient procedure. The latency period was 20 days. Clinical features included itching, jaundice, nausea, fever, and rash. Laboratory abnormalities included a mixed or cholestatic pattern of serum enzyme increases. We identified 14 more patients with DILI attributed to other cephalosporins (5 first-generation, 2 second-generation, 6 third-generation, and 1 fourth-generation agent). Although latency and injury patterns were similar for cefazolin and other cephalosporins, the other cephalosporins were associated with more severe courses of injury, including 2 deaths from liver failure. Conclusions: DILI can develop after a single dose of cefazolin. It is characterized by a latency period of 1 to 3 weeks after exposure, a cholestatic biochemical pattern, and a self-limited moderate to severe clinical course. Other cephalosporins can cause a similar but more severe injury.

Original languageEnglish (US)
Pages (from-to)1328-1336.e2
JournalClinical Gastroenterology and Hepatology
Volume13
Issue number7
DOIs
StatePublished - Jul 1 2015

Keywords

  • Antibiotic
  • Cephalosporin
  • DILIN
  • Hepatotoxicity

ASJC Scopus subject areas

  • Gastroenterology
  • Hepatology

Fingerprint Dive into the research topics of 'Identification and characterization of cefazolin-induced liver injury'. Together they form a unique fingerprint.

  • Cite this

    for the Drug-Induced Liver Injury Network (DILIN) Study Investigators (2015). Identification and characterization of cefazolin-induced liver injury. Clinical Gastroenterology and Hepatology, 13(7), 1328-1336.e2. https://doi.org/10.1016/j.cgh.2014.11.036